The information below comes from the statement of deficiencies compiled by health inspectors and provided to AHCJ by the Centers for Medicare and Medicaid Services. It does not include the steps the hospital plans to take to fix the problem, known as a plan of correction. For that information, you should contact the hospital, your state health department or CMS. Accessing the document may require you to file a Freedom of Information Request. Information on doing so is available here.
|ASCENSION GENESYS HOSPITAL||ONE GENESYS PARKWAY GRAND BLANC, MI 48439||July 8, 2016|
|VIOLATION: DELIVERY OF DRUGS||Tag No: A0500|
|Based on medical record review, policy review, and interview the facility failed to document information pertaining to a medication allergy for 1 of 1 patients (#1) which resulted in the patient experiencing an adverse event to medication given for pain control. Findings include:
On 07/08/16 at approximately 1330, a review of the document titled "Safety Event Report", dated 07/03/16 at 2056, was completed. The report indicated a medication incident involving Patient #1 occurred on 06/30/16 at 1430 when Staff E ordered the medication Dilaudid (hydromorphone) PRN (as needed) on 06/27/16 despite 3rd shift nursing Staff I documenting Patient #1 was allergic to Dilaudid on 06/27/16 (no time noted). Further review of this document indicated 3rd shift Staff I failed to add the medication allergy to the patient allergy list nor call the physician to have the order discontinued, however Staff I verbally endorsed the allergy warning to other staff during shift report.
The report indicated each shift verbally endorsed the allergy information to other staff but did not obtain an order to discontinue the Dilaudid or enter the allergy information into the patient allergy list until 06/28/16 when the 3rd shift nurse, Staff I added the allergy information into the computer. The report indicated there was no physician order to discontinue the Dilaudid until after 06/30/16 at 1420 when Patient #1 had an adverse drug reaction after receiving a dose of Dilaudid on 06/30/16 at 1420 by Staff J. The report indicated Patient #1 showed signs of hypotension (low blood pressure) and dyspnea (difficulty breathing) on 06/30/16 at 1435 and the Emergency Response team, was activated. The Dilaudid was then discontinued.
On 07/08/16 at approximately 1545, the facility's policy on medication administration was reviewed and revealed that Staff I did not follow policy by calling the physician to report the allergy, calling the pharmacy to report what the patient stated in regards to the medication, and did not discontinue the medication in question, Dilaudid.